I was reading through the MyRACentral News Page the other day and an article about Celebrex caught my eye. Celebrex is a non-steroidal anti-inflammatory (NSAID) in the COX-2 inhibitor family. A similar drug, Vioxx, manufactured by rival company Merck, was withdrawn from the market in September 2004 because of increased risk of serious blood clotting, heart attacks and strokes. Three months later the FDA asked Pfizer to voluntarily stop all direct-to-consumer advertising of Celebrex. A few months later, Pfizer also pulled its drug, Bextra, from the market in early 2005, because of a link to a serious skin disorder. Although Pfizer has not advertised, Celebrex has remained on the market because the FDA determined that the benefits of the drug outweigh the significant risks.
I haven’t seen the new media or print ads yet, but I think the new spin on the risks that is discussed in the news article is interesting. Apparently, Pfizer begins the ad with the warning that “any prescription NSAID, including Celebrex, may increase the chance of heart attack or stroke, which can lead to death.” It also noted that all such drugs increase the change of bleeding and ulcers, which can also cause death. But it also states that the risks of Celebrex are similar to that of over-the-counter NSAIDS like ibuprofen and naproxen. And it states that fewer people in clinical trials report indigestion, abdominal pain and nausea when taking Celebrex than when taking over-the-counter NSAIDs.
The article on MyRACentral points out that the ad omits data from several other studies, which show less than favorable data related to ulcers and safety trends (death, heart attack, and stroke) in a trial using Celebrex to prevent colon-polyps. Sales of the drug plummeted in 2004 after advertising was stopped, so I can understand Pfizer wanting to put the most favorable spin that it can on the new ads. I will wait to reserve judgment on the ads until I see them.
Have you seen the new ads? What do you think of them? Have you taken Celebrex and had any side-effects like those reported in the studies? What were your experiences? Create a SharePost or leave a comment below.
Published On: April 06, 2007